Pennsylvania, 2024Hail in Pennsylvania, June 19, 2024
June 19, 2024 · NWS CTP · 1 event in 1 county or zone
Widely scattered convection during the hot and humid afternoon of June 19, 2024 produced some strong thunderstorms across northern Pennsylvania. These storms produced gusty winds and sub-severe hail throughout the afternoon and early evening hours in McKean County before tapering off after sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered convection during the hot and humid afternoon of June 19, 2024 produced some strong thunderstorms across northern Pennsylvania. These storms produced gusty winds and sub-severe hail throughout the afternoon and early evening hours in McKean County before tapering off after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 19, 7:57 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 19, 7:57 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
857 PM EDT Wed Jun 19 2024
.SYNOPSIS...
The center of a subtropical upper level high over Pennsylvania
will sink southward over the next few days. A weak cold front
will approach and stall out over the region Friday and Saturday.
A more significant cold front is likely to push through Sunday
night or early Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A strong thunderstorm remains possible this evening along a
weak northwestward drifting surface trough over parts of Warren,
Mckean and Elk counties where the 00Z SPC mesoanalysis shows
CAPEs near 3000J/kg and Downdraft CAPEs >1000J/kg. Lack of large
scale forcing should cause convection to dwindle as the boundary
layer cools/stabilizes late this evening.
It will be another muggy night under a subtropical ridge parked
over the Mid Atlantic. See no reason to deviate from NBM min
temps, which are in the 65-70F range. Patchy fog will be
possible late tonight in any spots across the NW Mtns that
receive rain this evening. Upstream satellite imagery indicates
skies will average mostly clear overnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The upper level high that was located from Eastern PA to the
Southern New England Coast today will shift slowly southward
Thursday to a position just south of PA. The slight height falls
associated with this shift will result in a better chance for
ring of fire convection Thursday over the northern tier,
closest to a weak cold front sagging south through upstate NY.
Progged wind shear remains weak in general across Central PA
Thursday. However, slightly higher mid level flow to the north
could support a few strong to severe PM tstorms near the NY
border, where HREF UHEL values near 75 indicate the potential of
organized multicells/clusters. From I-80 southward, mid level
capping will likely suppress any convection.
Ensemble mean 850mb temps remain very similar to today,
supporting highs ranging from the upper 80s over the higher
terrain of the Alleghenies and between 90-95F in the valleys
further east. Moderate humidity with dewpoints in the mid 60s
should translate to max heat indices in the 90s.
Lack of strong large scale forcing should result in convection
over the N Mtns dying after sunset. Latest NAMNest and SREF prob
charts indicate patchy late night valley fog is likely across
the N Mtn, especially where any rain falls.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Heights lower just a little more on Friday, and a weakness in
the sfc pressure field develops over the nrn tier. How far S
the weak/diffuse front will make it on Fri will help determine
the eventual coverage of storms. Will go with a 40-50pct
coverage over the nrn half of the CWA in the aftn and evening
Fri. Again, one or two of these storms could produce a damaging
wind gust. There should be a little bit of movement (W-E) to
the storms on Thursday and a little bit more on Friday. But, the
shear is still pretty weak.
Hot early summertime temperatures will continue into this
weekend as an upper level high retrogrades west over the Ohio
and Tennessee Valleys. At the surface, the Bermuda high looks to
remain strong and anchored across the western Atlantic through
early this weekend. This will help to maintain H85 temperatures
of 20C+, resulting in heat indices topping 100F through Sunday,
particularly across south central PA into the Lower Susquehanna
Valley. Have maintained the Heat Advisory through Saturday as
Sunday still raises some questions as to exactly when the front
and associated rain will arrive.
Afternoon/evening showers and storms may become more numerous
Friday and Saturday, especially across northern PA, as heights
lower with the westward movement and weakening of the upper
ridge in combination with an approaching upper trough and
downstream energy moving along the central Canadian/CONUS
border. Areas farther south look to see showers/storms later
Sunday into Monday as the aforementioned trough dives south and
brings a cool front into the Commonwealth. This will bring a
period of drier/cooler northwest flow Monday/Tuesday, before
backing zonal flow and rising heights bring a return to more hot
and humid conditions by mid next week.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Predominantly VFR conds were found across central PA as 00z
approaches, beneath a broken shield of high clouds. A few
SHRA/TSRA have popped up over the NW mtns (near BFD), and would
not be surprised to see a brief impact at BFD this evening.
Any shower activity should quickly diminish with the loss of
daytime heating, leaving a warm and somewhat muggy overnight.
We could see some fog formation in the vicinity of BFD if they
receive rainfall, and have hinted at this in the TAF. Elsewhere,
we could briefly see some light fog/haze towards daybreak.
Thursday will feature predominantly VFR conds once again.
Similar to today, there could be a few late-day SHRA/TSRA across
mainly northern PA.
Outlook...
Fri-Sun...Predominantly VFR, with continued heat and iso
aftn/eve SHRA/TSRA. Density altitude concerns possible.
Mon...Predominantly VFR, with brief reductions possible in
scattered SHRA/TSRA as a cold front crosses the area.
&&
.CLIMATE...
A period of warmer than average temperatures is expected across
much of central Pennsylvania through the end of the week, with
record high temperatures at multiple cities being challenged
every day through Saturday.
Two records were either set or tied for sites on Tuesday:
* A record high temperature of 92 degrees was set at Altoona on
Tuesday Jun 18, which tied the old record of 92 degrees set
back in 1994.
* A record high temperature of 90 degrees was set at Bradford on
Tuesday Jun 18. This broke the e old record of 87 degrees set
back in 1993.
One record was set on Wednesday:
* A record high temperature of 88 degrees was set at Bradford on
Wednesday Jun 19, breaking the old record of 87 degrees set in
1987.
The record high temperatures for some sites across
central PA that could be challenged are outlined below:
Jun 19 Jun 20 Jun 21
Harrisburg 98/1994 98/1931 98/1923
Williamsport 96/1929 101/1923 97/1933
State College 94/1931 94/1953 94/1988
Highest Max Temperatures for Central Pennsylvania Observing
sites for June (date of occurrence is in parentheses:
State College 96 in 1952 (26th) and 1933 (29th)
Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 104 in 1925 (5th)
Altoona 97 in 1971 (28th) and 1953 (21st)
Bradford 93 in 2022 (22nd)
Longest run of consecutive days with max temp >=90 in June:
State College 6 (24-29th 1966)
Harrisburg 10* (19-28th 1943)
Williamsport 9 (18-26th 1923)
Altoona 8 (13-20th 1994)
Bradford 0 (has not occurred since POR started at site in 1957)
*Harrisburg had a run of 11 days with temperatures greater than
90 degrees that started on 26th and ended on July 6th in 1901.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Saturday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Guseman/Dangelo
AVIATION...Evanego
CLIMATE...Evans/Colbert
Hazardous weather outlook, Jun 19, 1:11 PM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
211 PM EDT Wed Jun 19 2024
PAZ004>006-010-011-037-201815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
211 PM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Isolated thunderstorms this afternoon and evening could produce
gusty winds and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
Thursday afternoon and Thursday night. Additional strong storms are
possible Friday, especially near and to the east of the Route 15
corridor.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-041-042-201815-
Northern Clinton-Northern Lycoming-Sullivan-
211 PM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
In addition, severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
Thursday afternoon and Thursday night. Additional strong storms are
possible Friday, especially near and to the east of the Route 15
corridor.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-201815-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
211 PM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 5:33 PM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
633 PM EDT Wed Jun 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Dmg 2 W Carrolltown 40.60N 78.74W
06/18/2024 Cambria PA Public
Numerous large limbs snapped between Back Rd
and Deveaux St.
&&
MRCSpecial weather statement, Jun 19, 8:17 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
917 PM EDT Wed Jun 19 2024
PAZ005-200145-
McKean PA-
917 PM EDT Wed Jun 19 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MCKEAN COUNTY THROUGH
945 PM EDT...
At 916 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kane, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kane, Rew, Cyclone, Marshburg, Westline, Kinzua Bridge State Park,
Mount Jewett, Lewis Run, and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 7848 4163 7862 4162 7874 4163 7881
4192 7881
TIME...MOT...LOC 0116Z 185DEG 13KT 4165 7871
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KFHail, McKean
- When
- June 19, 8:40 PM EST
- Where
- McKean County, 0.86 mi SW of Lantz Corners
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -78.690
A strong thunderstorm produced nickel-sized hail between Kane and Lantz Corners, covering the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 19 to 22, 202418 deaths · 25 events
- Flash Flooding and Debris Flows in New Mexico, June 19 to 23, 202451 injured · $2.6 million · 2 in hail · 41 events
- Storm Surge in Texas, June 19 to 21, 2024$2.5 million · 3 events
- Tornado in Texas, June 19, 2024$300,000 · EF1 · 1 event
- Damaging Winds in Vermont, June 19, 2024$80,000 · 65 kt wind · 9 events
- Tornadoes and Flash Flooding in Texas, June 19 to 20, 2024$38,000 · EF0 · 14 events
- Damaging Winds in Michigan, June 19, 2024$52,000 · 52 kt wind · 2 events
- Heat and Damaging Winds in New York, June 19, 202450 kt wind · 26 events
- High Wind in Texas, June 19 to 20, 2024$30,000 · 61 kt wind · 1 event
- Flash Flooding and Damaging Winds in New York, June 19 to 20, 2024$12,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in New Hampshire, June 19, 2024$2,000 · 1.5 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 19, 202456 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184402.